Texas, 2009

Flash Flooding in Texas, September 14 to 15, 2009

September 14 to 15, 2009 · NWS SHV · 7 events in 4 counties and zones

A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$577,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system dropped southward out of the Central Plains and into the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas. This system was cut off from the westerlies and produced very heavy rainfall amounts across the region. Flooding was widespread across the region as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 14, 4:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 14, 4:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT MON SEP 14 2009

.DISCUSSION...

EARLY THIS MORNING WATER VAPOR LOOPS INDICATED AN UPPER LOW OVER
NORTH TEXAS WITH SEVERAL SPOKES/LOBES OF ENERGY ROTATING AROUND
THE SYSTEM WITH A SURFACE LOW OVER DEEP EAST TEXAS. THE SURFACE SYSTEM
CONTINUED TO PUMP GULF MOISTURE NORTH ACROSS THE FOUR STATE
REGION AND ACROSS NORTH TEXAS. ONE BAND OF THUNDERSTORMS FEEDING
OFF OF THE MOISTURE EXTENDED FROM SOUTHEAST LOUISIANA TO CENTRAL
AND NORTHWEST LOUISIANA AND ACROSS NORTHEAST TEXAS AND ON TO THE DALLAS
AREA. THE WATER VAPOR LOOP INDICATED A SLOT OF DRIER AIR WRAPPING
AROUND THE SOUTHERN SIDE OF THE UPPER LOW BUT THE FEEDER BANDS
ACROSS LOUISIANA AND ARKANSAS WERE REPLENISHING THE MOISTURE INTO
THE UPPER LOW AND ON THE NORTHERN SIDE OF THE SURFACE SYSTEM.
HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS WHERE ONE TO OVER THREE INCHES HAS OCCURRED
WITH HIGHER AMOUNTS OF UP TO FOUR INCHES...WITH ANOTHER ONE TO
THREE INCHES POSSIBLE. THE UPPER LOW WILL BE MOVING VERY SLOW
NORTH THEN WOBBLE AROUND AND CONTINUING TO AFFECT THE WEATHER
PATTERN ACROSS THE FOUR STATE REGION. THE ASSOCIATED SURFACE LOW
WILL ALSO MOVE EAST AND REMAIN ACROSS THE LOWER MISSISSIPPI VALLEY
AND ACROSS THE SOUTHEAST STATES...PULLING GULF MOISTURE NORTH
AND BACK INTO THE FOUR STATE REGION UNDERNEATH THE UPPER LOW.
RAIN CHANCES FOR THE FORECAST AREA WILL GRADUALLY TAPER OFF
FROM WEST TO EAST INTO THE LATE HALF OF THE WORK WEEK. DRIER AIR
AND COOLER DEW POINTS WILL RESULT IN OVERNIGHT LOWS INTO THE 60S.
DAYTIME HIGHS WILL BE IN THE 70S AND 80S WITH COOLER READINGS IN THE
RAIN COOLED REGIONS AND UNDER MOSTLY CLOUDY SKIES. WHERE THE SUN
MAKES AN APPEARANCE READING CAN MOVE INTO THE MID 80S. BY THE WEEKEND
DAYTIME HIGHS WILL MOVE BACK INTO THE UPPER 80S AND TO NEAR 90. /06/

&&

.AVIATION...

AN UPPER LOW SPINNING OVER EAST TEXAS WILL CONTINUE TO BRING MVFR TO
IFR FLIGHT CATEGORIES THROUGH THE FORECAST PERIOD. AN ASSOCIATED
SURFACE LOW OVER SOUTHEAST TEXAS WILL SLOWLY DRIFT TO THE EAST
NORTHEAST THROUGH THE NEXT COUPLE OF DAYS...WHICH WILL GIVE A
GRADUAL WIND SHIFT ACROSS MUCH OF THE REGION...BEGINNING WITH SELY
TO SLY SURFACE WINDS AND ENDING BY THE MIDDLE OF THE WEEK WITH NWLY
SURFACE WINDS. THERE EXISTS THIS MORNING SCATTERED CONVECTION ACROSS
MUCH OF THE FOUR STATE REGION...ESPECIALLY AFFECTING LOCATIONS
ACROSS EAST TEXAS.  EXPECT PERIODS OF SCATTERED CONVECTION TO
CONTINUE THROUGH THE FORECAST PERIOD ACROSS THE REGION.  SIMILAR TO
YESTERDAY THERE IS DRYING SHOWN ON SATELLITE IMAGERY THAT WILL GIVE
MUCH OF THE FORECAST AREA A SLIGHT BREAK IN CONVECTION DURING THE
LATE MORNING INTO EARLY AFTERNOON HOURS. BUT WILL NOT RULE OUT THE
POSSIBILITY TO AT LEAST SEE ISOLATED COVERAGE OF SHOWERS DURING THIS
TIME. DIURNAL HEATING TODAY SHOULD INCREASE COVERAGE BY THE MID
AFTERNOON. OVERALL EXPECT CIGS AND VSBYS TO KEEP FLIGHT CONDITIONS
AROUND MVFR TO IFR THROUGH THE FORECAST PERIOD. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  69  83  66  84 /  70  70  60  20  20
MLU  84  69  83  68  85 /  70  70  60  40  30
DEQ  75  66  81  64  80 /  60  60  60  30  30
TXK  77  67  82  65  83 /  70  70  60  30  30
ELD  80  69  81  66  84 /  70  70  70  40  30
TYR  79  67  83  66  84 /  70  50  40  20  20
GGG  80  67  83  66  84 /  70  50  40  20  20
LFK  84  68  85  67  86 /  50  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ070.

LA...NONE.

OK...NONE.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

06/22
Hazardous weather outlook, Sep 14, 5:45 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 AM CDT MON SEP 14 2009

ARZ070-TXZ096-097-108>112-124>126-136>138-149>151-141700-
BOWIE-CAMP-CASS-CHEROKEE-FRANKLIN-GREGG-HARRISON-MARION-MILLER-
MORRIS-PANOLA-RED RIVER TX-RUSK-SMITH-TITUS-UPSHUR-WOOD-
645 AM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHEAST
TEXAS AND A SMALL PART OF SOUTHWEST ARKANSAS...

.DAY ONE...TODAY AND TONIGHT...

A SUPPLY OF MOIST TROPICAL AIR FROM THE GULF OF MEXICO WRAPPING
AROUND SURFACE LOW PRESSURE OVER SOUTHEAST TEXAS ALONG WITH
DISTURBANCES ROTATING AROUND AN UPPER LOW OVER NORTH TEXAS
WILL RESULT IN SHOWERS AND ISOLATED THUNDERSTORMS. THE RAINFALL
WILL BE LOCALLY HEAVY AT TIMES AND AS SHOWERS CONTINUE TO
DEVELOP AND TRAIN OVER THE SAME AREAS...EXPECT ADDITIONAL
AMOUNTS OF ONE TO THREE INCHES TO SATURATE THE SOILS AND
PRODUCE WATER RUNOFF AND FLOODING. THE UPPER LOW WILL BE LIFTING
NORTHEAST VERY SLOWLY AS THE SURFACE LOW DRIFTS EAST NORTHEAST
CONTINUING RAINFALL TONIGHT WITH A SLIGHT SHIFT TO THE
NORTHEAST WITH THE HEAVIER RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

ARZ050-051-059>061-071>073-LAZ001>006-010>014-017>022-OKZ077-TXZ152-
153-165>167-141700-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CLAIBORNE-COLUMBIA-DE SOTO-
GRANT-HEMPSTEAD-HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-
LITTLE RIVER-MCCURTAIN-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-SHELBY-
UNION AR-UNION LA-WEBSTER-WINN-
645 AM CDT MON SEP 14 2009

A SUPPLY OF MOIST TROPICAL AIR FROM THE GULF OF MEXICO WRAPPING
AROUND SURFACE LOW PRESSURE OVER SOUTHEAST TEXAS ALONG WITH
DISTURBANCES ROTATING AROUND AN UPPER LOW OVER NORTH TEXAS
WILL RESULT IN SHOWERS AND ISOLATED THUNDERSTORMS. THE RAINFALL
WILL BE LOCALLY HEAVY AT TIMES. PONDING OF WATER IN STREETS AND
IN LOW LYING AND POOR DRAINAGE AREAS IS EXPECTED WITH HEAVIER
DOWNPOURS. THE UPPER LOW WILL BE LIFTING NORTHEAST VERY SLOWLY AS THE
SURFACE LOW DRIFTS EAST NORTHEAST CONTINUING RAINFALL
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH SMALLER
RAIN CHANCES INTO THE WEEKEND. THE POSSIBILITY FOR HEAVY
RAINFALL AND POTENTIAL FOR FLOODING WILL CARRY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED TODAY BUT MAY BE NEEDED
TONIGHT AS THE HEAVIER RAINS SHIFT TO THE EAST AND NORTHEAST INTO
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST AND NORTH
CENTRAL LOUISIANA.

06

The radar

The Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Upshur

When
September 14, 6:30 AM CST to 11:00 AM CST
Where
Upshur County, 2.35 mi ENE of Enon to 3.07 mi SSW of Enoch
Cause
Heavy Rain
Property damage
$225,000
Reported by
Law Enforcement
Coordinates
32.782, -94.992

Excessive heavy rainfall fell across the county...resulting in several roadways under water. Water was also reported to be entering homes in Gilmer, Texas and a shed was washed from a yard and ended up in the roadway. A motorists had to be rescued from her vehicle when it stalled out on Bob-O-Link Road.

Flash Flood, Upshur

When
September 14, 8:17 AM CST to 11:00 AM CST
Where
Upshur County, 1.04 mi NW of Gilmer to 0.98 mi NW of Gilmer
Cause
Heavy Rain
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
32.739, -94.944

Several businesses were flooded on Michiel Street between Titus Street and US 271 in the city of Gilmer, Texas.

Flash Flood, Wood

When
September 14, 1:30 PM CST to 6:00 PM CST
Where
Wood County, 2.7 mi SSE of Musgrove to 2.8 mi SE of Musgrove
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.916, -95.207

A high water rescue was conducted near the intersection of FM852 and County Road 4490 near Winnsboro, Texas after the vehicle was washed off the road. No injuries were reported.

Flash Flood, Marion

When
September 14, 2:30 PM CST to 6:15 PM CST
Where
Marion County, 0.2 mi NE of North Jefferson to 1.54 mi WNW of Jefferson
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.772, -94.367

Several local business in town experienced flood damage from the excessive heavy rainfall that fell during the day. Several city streets were closed as well. The Bakery Restaurant along with the Jefferson Jimplecute and numerous other buildings in town suffered water damage when city pumps couldn't handle the excessive heavy rainfall. The worst flooding occurred along Austin, Polk, Walnut and Soda Streets but there was some water damage to Parker and Parker CPAs and the Otstott and Jaminson law firms on Lafayette Street.

Flash Flood, Wood

When
September 14, 2:30 PM CST to 6:00 PM CST
Where
Wood County, 0.44 mi SSE of Perryville to 1.01 mi S of Perryville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.864, -95.168

A 44 year old white female was walking down CR 4583 when she fell and was swept off the road by swift flood waters. County Emergency officials tried to rescue her but she was unable to hold onto a lift rope and she drowned. Time of death was approximated around 330 pm cdt.

Flash Flood, Marion

When
September 14, 2:40 PM CST to 6:00 PM CST
Where
Marion County, 2.38 mi W of Smithland to 2.59 mi NE of Smithland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.826, -94.210

Portion of Hwy. 49 was closed due to excessive heavy rainfall near Smithland, Texas.

Flash Flood, Bowie

When
September 15, 8:28 AM CST to 10:15 AM CST
Where
Bowie County, 0.25 mi ENE of Texarkana to 0.6 mi WSW of Texarkana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.431, -94.046

The railroad overpass was closed at Hwy. 67 and at Hwy. 82 east and Broad Street. Numerous secondary roads were also closed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Wood2009-09-1444FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188812, 188842, 188821, 188826, 188834, 188816, 188840.